Hail, Lawrence
- When
- August 18, 12:30 PM MST
- Where
- Lawrence County, 5 mi N of Central City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.442, -103.770
A thunderstorm became severe over the northeastern slopes of the Black Hills. The storm moved slowly northeast and eventually weakened as it moved onto the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over the northeastern slopes of the Black Hills. The storm moved slowly northeast and eventually weakened as it moved onto the plains. The storm produced hail around quarter size in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 18, 10:23 AM MST, 2 hours 7 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1123 AM MDT Sat Aug 18 2018 .DISCUSSION...(Today Through Friday) Issued at 317 AM MDT Sat Aug 18 2018 Current upper level analysis highlights a fairly potent upper level trough centered over Idaho. Ahead of this trough, showers and a few thunderstorms have formed from Colorado to Montana. Surface winds are southeasterly as return flow has commenced ahead of the trough. The approach of this trough and subsequent cyclogenesis will dominate this weekend's weather. Moisture return is ongoing ahead of the trough and will contribute to anomalously high precipitable water values today (1-1.75 inches). Steep lapse rates coupled with surface dewpoints around 60 degrees will yield MLCAPE 500-1800 J/kg across the region. However, flow aloft will be rather weak and resulting bulk shear of 25-35 knots may limit overall severe weather threat today. Despite the lack of more favorable shear, marginally severe wind and hail are possible today, especially with any discrete storms. Additionally, localized flooding will be possible in response to weak steering flow, slow storm motion, and high precipitable water values today and into Sunday. The cold front will crash through the region this afternoon and evening. Rapid pressure rises behind the front will allow for gusty winds to develop this afternoon through Sunday. Rain and storms will taper off Sunday with much of the forecast area drying out by Sunday evening. Much cooler temperatures Sunday behind the front with mid 60s to low 70s for highs. Another wave will clip the area Monday night and bring with it more chances of showers and storms, mainly for northeastern Wyoming and far western South Dakota. The latter half of the week will be warmer and drier. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1120 AM MDT Sat Aug 18 2018 Showers and thunderstorms will continue to develop from west to east across the area today, with widespread coverage later this afternoon and evening. MVFR/local IFR conditions expected with the thunderstorms. After the initial wave of showers/thunderstorms cross the area, a brief dry period may be possible before widespread showers develop again this evening/overnight. MVFR/IFR ceilings will increase in coverage tonight, around 03Z across northeast Wyoming and after 06Z across western South Dakota. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Eagan AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 205 AM MDT Sat Aug 18 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 205 AM MDT Sat Aug 18 2018 /305 AM CDT Sat Aug 18 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Widespread thunderstorms are expected today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening with hail and strong winds. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms are possible Sunday, Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
1232 PM MDT SAT AUG 18 2018
SDZ024-181915-
Northern Black Hills SD-
1232 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE COUNTY
UNTIL 115 PM MDT...
At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of O'Neil Pass, or 11 miles southwest of Lead, moving
north at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Cheyenne Crossing, Iron Creek Lake, Roughlock Falls, Savoy, Bridal
Veil Falls, Terry Peak and Spearfish Canyon.
LAT...LON 4421 10402 4447 10404 4447 10401 4441 10376
4418 10387
TIME...MOT...LOC 1832Z 188DEG 16KT 4423 10393
RudgeSpecial Weather Statement
National Weather Service Rapid City SD
112 PM MDT SAT AUG 18 2018
SDZ024-025-182000-
Northern Black Hills SD-Northern Foot Hills SD-
112 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 200
PM MDT...
At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Cheyenne Crossing, or 8 miles southwest of Lead,
moving north at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Spearfish, Lead, Deadwood, Central City, Cheyenne Crossing, Roughlock
Falls, Savoy, Bridal Veil Falls, Terry Peak and Spearfish Canyon.
This Includes Interstate 90 in South Dakota between Mile Markers 6
and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4416 10376 4419 10398 4455 10395 4451 10365
4437 10366
TIME...MOT...LOC 1911Z 192DEG 13KT 4425 10384
RudgeSpecial Weather Statement
National Weather Service Rapid City SD
127 PM MDT SAT AUG 18 2018
SDZ024-025-182000-
Northern Black Hills SD-Northern Foot Hills SD-
127 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAWRENCE COUNTY
UNTIL 200 PM MDT...
At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Bridal Veil Falls, or 5 miles southeast of Spearfish,
moving north at 5 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Spearfish, Saint Onge and northeastern Spearfish Canyon.
This Includes Interstate 90 in South Dakota between Mile Markers 10
and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4440 10372 4443 10388 4457 10388 4459 10380
4454 10360
TIME...MOT...LOC 1926Z 198DEG 6KT 4444 10379
RudgeThe Rapid City radar (KUDX), 83 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772640, 772675, 772682, 772668, 772684.